Some Antibiotics Promote Tendon Injury

April 22, 2016 in STSMPT

Many people taking certain antibiotics are not even aware that their risk of Achilles tendon rupture may be 46 times higher. This applies to certain popular antibiotics containing fluoroquinolone. These include Cipro (ciprofloxacin), Levaquin (levofloxacin), Avelox (moxifloxacin), and others. Active people taking these fluoroquinolone antibiotics should make a point of discussing risk with their prescriber and whether activity modifications should be considered.

 

These antibiotics can contribute to tendinosis. Tendinosis refers to a failed healing response where the body cannot rebuild tendon structure fast enough to keep up with imposed demands. Antibiotic-induced tendinosis occurs most frequently at the Achilles tendon, but it can occur at almost any tendon in the body. Antibiotic-induced tendinosis has also been known to affect the knees, shoulders, thighs, and elbows. People taking fluoroquinolone antibiotics should be alert to warning signs of tendinosis including redness, pain, swelling, and stiffness. However, antibiotic-induced tendinopathy is characterized by abrupt onset, so there may be little warning. A suddenly limited ability to point your foot downward (limited plantar flexion) is also a sign that the Achilles tendon may be affected.

 

Antibiotic-induced tendinosis presents less of a threat to young athletes as it does to older adults, but a list of contributing factors help us assess the risk. Drug-induced Achilles tendon rupture peaks at age 60, because as we age, our body’s ability to repair itself slows. Other factors that affect the body’s ability to repair itself and that increase the risk of antibiotic-induced Achilles tendon rupture include corticosteroids, diabetes, and a history of musculoskeletal disorders. Taking one of these antibiotics increases the risk of Achilles tendon rupture roughly 400%. Taking one of these antibiotics simultaneously with corticosteroids increases the risk 46 times. So even a young athlete with a history of tendinosis (sometimes labeled tendinopathy) should be alert to the increased risk present when taking one of these antibiotics. These antibiotics continue to affect the tendon’s ability to repair even after the antibiotics are discontinued. They take time to flush out of your system.

 

If tendinosis does occur while taking one of these antibiotics, discuss discontinuation of that particular antibiotic with your prescriber and see a physical therapist for rehabilitation. There are multiple factors that contribute to tendinosis, tendon rupture, and recurrence, and a qualified physical therapist can assess active people to create an individualized plan that will protect long-term health and athletic ability.

 

Fluoroquinolone is a component of popular antibiotics commonly prescribed for respiratory, urogenital, gastrointestinal, joint, and bone infections. The higher the dose, the greater the effect is on tendon healing. A feature of this type of antibiotic is that it accomplishes extensive tissue penetration. Research shows that fluoroquinolone antibiotics cause direct toxicity to type 1 collagen synthesis and promote collagen degeneration.

Antibiotics Tendon Injury

Print Friendly